Free tool for UK builders
Risk matrix calculator
Pick a likelihood and a severity from 1 to 5. You will see the risk score, its band and what the band means, before and after controls, on a 5 × 5 matrix.
Score a hazard
Pick how likely it is that the hazard causes harm, and how severe the harm could be. Your scores stay in your browser. Nothing you choose is sent to us.
Before controls
Pick a likelihood and a severity to see the score.
| Severity \ Likelihood | 1. Very unlikely | 2. Unlikely | 3. Possible | 4. Likely | 5. Very likely |
|---|---|---|---|---|---|
| 5. Fatality or permanent disability | 5 | 10 | 15 | 20 | 25 |
| 4. Major injury or long-term illness | 4 | 8 | 12 | 16 | 20 |
| 3. Serious injury or illness | 3 | 6 | 9 | 12 | 15 |
| 2. Injury needing treatment | 2 | 4 | 6 | 8 | 10 |
| 1. Minor injury | 1 | 2 | 3 | 4 | 5 |
How the score works
The score is the likelihood multiplied by the severity, so it runs from 1 to 25. The three bands are the ones in our risk assessment guide:
- 1–4Low risk. Acceptable with current controls. Monitor and maintain.
- 5–12Medium risk. Additional controls are needed. Review whether you can reduce the likelihood or severity further.
- 13–25High risk. Work should not proceed until additional controls bring the risk down. Consider whether the activity can be eliminated or done a completely different way.
The matrix is a tool for prioritisation, not an exact science. Record the rating before controls and the rating after them, so your RAMS shows what the controls do.
Do I have to use a risk matrix?
No law sets a risk matrix. Under the Management of Health and Safety at Work Regulations 1999, employers must make a suitable and sufficient risk assessment. HSE says the minimum is to identify what could cause injury or illness, decide how likely it is that someone could be harmed and how seriously, and take action to eliminate the hazard or control the risk.
A matrix is one common way to record that judgement. Scales and bands vary between firms: some use 3 × 3, some use 5 × 5, and bands differ. Use the one your firm or your client uses, and say which in your RAMS. HSE’s own risk assessment template has no scoring matrix: it records who might be harmed and how, what you are already doing, what further action is needed, who does it and by when.
If you employ 5 or more people, HSE says you must record your significant findings. A score alone is not enough: the record needs the hazards, who might be harmed and how, and what you are doing to control the risks.
This page covers Great Britain. Northern Ireland has its own Management of Health and Safety at Work Regulations (Northern Ireland) 2000. This is general guidance, not legal advice.
Put the scores in a RAMS
Draft a RAMS with the hazards scored
Describe the job in plain English to get a first-draft RAMS with hazards, controls and risk scores, then review and adapt it for your site.
Free RAMS generator →Learn the whole process
The score is one step. Our guide covers finding the hazards, choosing controls and reviewing them.
Risk assessment guide →Related
- Guide: risk assessment for construction →
- Free RAMS generator →
- Free risk assessment template →
- Guide: how to write a RAMS →
More free tools: all free tools and templates.
Sources
- Managing risks and risk assessment at work: overview — Health and Safety Executive · Accessed 31 October 2026
- Managing risks and risk assessment at work: steps needed to manage risk — Health and Safety Executive · Accessed 31 October 2026
- Managing risks and risk assessment at work: risk assessment template and examples — Health and Safety Executive · Accessed 31 October 2026
- The Management of Health and Safety at Work Regulations 1999, regulation 3 (Risk assessment) — legislation.gov.uk · Accessed 31 October 2026
- The Management of Health and Safety at Work Regulations (Northern Ireland) 2000 — legislation.gov.uk · Accessed 31 October 2026